We are 144,988 members in 73 forums discussing 114,800 topics.

Help with Abbreviations

All TopicsForum: Stage IV and Metastatic Breast Cancer ONLY → Topic: Long Term Xeloda Users - Any Cognitive Funtion Problems?

Topic: Long Term Xeloda Users - Any Cognitive Funtion Problems?

Forum: Stage IV and Metastatic Breast Cancer ONLY — A place for those managing the ups & downs of a Stage IV/metastatic breast cancer diagnosis. Please respect that this forum is for Stage IV members only or those posting on behalf of a Stage IV patient. There is a separate forum for Stage IV Caregivers/Family in "Support and Community Connections".

Posted on: Dec 3, 2009 08:55AM

karen4u wrote:

Hello Ladies,

I've been on Xeloda for 2 years now, with a small break in between cycles and over the past few months my memory has gotten even worse than what I would call the normal  "chemo fog".  I find myself in a state of mental confusion at times and have determined I might not need to drive during these times, but like yesterday it hit me unexpectedly.  While leaving an office I put my car in drive to back up.  Luckily, the curb in front of the car stopped me and once I made it to my destination I stayed there until the episode passed.  Sometimes I'm just confused others I almost feel like I'm on a high and act real "goofy". Also am having a lot of dizziness and nausea at these times of confusion. Does anyone else seem to have these probs that have been on Xeloda for a long perion of time?  

I had a clean MRI of the head and lower back back in the summer.  Have had very bad back pain extending down my right leg since March.  Can't seem to get it resolved even after 3 steriod injections, Epidural, SI Joint and Facet.  Due to have a medial branch block 12/30. Anyway, didn't mean to ramble off on that, just wanted to say that my head seems to be fine so I'm thinking it must be side effects of the Xeloda.  Vision probs also.  Anyone else?

Thanks,

Karen 

Log in to post a reply

Posts 1 - 4 (4 total)

Log in to post a reply

Dec 3, 2009 09:47AM Runnr wrote:

Hi Karen,

I've been on Xeloda on and off for 3 1/2 years.  This time around I'm on low dose (1500 mg per day) for an indefinite period of time.  I'm going on 9 months..  I do have chemo brain, but not to the extent you describe.

I've had terrible stomach issues with Xeloda, but thankfully, acupuncture has cleared that up.  I can eat anything I want now.

My vision deteriorated 1 1/2 years ago and it was determined that I had cataracts in both eyes.  I had cataract surgery and now my eyes are fine.  The doc said I was too young for cataracts.  We don't know if all the chemos had anything to do with it or not.

I would talk to the onc about your symptoms.  I hope this helps in some way.

Hope all is better soon.  Claudia

Dx 4/12/2006, IDC, Stage IV, Grade 3, 5/9 nodes, mets, ER+/PR+, HER2-
Log in to post a reply

Dec 3, 2009 12:52PM PJB wrote:

I haven't been on Xeloda that long, but I've been on chemo of varying types a lot in the last 5 years. I mostly have forgetfulness, altho when I was first on Femara, I had some symptoms like those you describe. I also have had vision deterioration and supposedly have a cataract forming. So, could be the constant assault on various systems in your body are their toll. 

One other completely weird thought, perhaps, Karen. I had a had sinus infection that I had no idea I had. The first time, I'd sneeze or blow my nose and have almost stroke-like symptoms (disoriented, wobbly, hard to walk straight) that would last a short time (like 5 minutes) and then I'd be back to normal. Didn't find out what it was until I got an X-ray at the dentist and he apprised me that I had a sinus infection. Cleared it up and it hasn't happened since. So maybe it's something pretty benign causing it.

Claudia, I'm very interested to learn more about the acupuncture and stomach issues. How did you get onto that? How does it work?

Paula 

May 2004, Stage 2 IDC. Recurrence in 2005. On Femara til mets diagnosis in Feb 2009. On Faslodex 8/11. Brain mets in April 2012. Progression in liver 6/12. On to Etoposide.

Dx mets, ER+/PR+, HER2-
Log in to post a reply

Dec 3, 2009 08:42PM jeanne46 wrote:

Karen, I think we all suffer from chemo fog and apparently deterioration in eyesight (I used to have perfect vision, now I can't see anything without glasses and vision is still not perfect), but I would suggest talking with your onc right now about your confusion issues.  It could be something as benign as a sinus infection or something more complicated that might require meds or a lowered dose of xeloda.

Dx 12/05, Stage IV, Grade 3 ER-/PR-Her2- YOU NEVER KNOW HOW STRONG YOU ARE UNTIL BEING STRONG IS THE ONLY OPTION YOU HAVE. -anonymous

Log in to post a reply

Dec 4, 2009 08:01PM Runnr wrote:

Hi Paula,

I originally went to acupuncture to get help for fatigue.  During my first visit the acupuncturist told me that she could also help me with my stomach problems caused by Xeloda and with depression and anxiety.  My stomach was awful.  I couldn't eat any raw fruits or vegetables, no cheese, eggs, ice cream, nothing fried.  Even certain cooked vegetables would cause problems.  I would get bloated, have major cramps and pains and endless runs to the bathroom. The cramps would last all day. 

I started going to her twice a week for about a month and then once a week for the last 4 months.  I'm now trying every other week to see if it will still work for me.  It took about 3 weeks for the issues to clear up, but they did and it has made a huge difference for me.  I'm now back to eating anything I want.

My acupuncturist accepts insurance and only charges me what they pay her.  She does this for all of her oncology patients.  She is also a BC survivor.  I am very lucky I found her.

Good luck, I hope this helps.  Claudia

Dx 4/12/2006, IDC, Stage IV, Grade 3, 5/9 nodes, mets, ER+/PR+, HER2-